Thunderstorm Wind, Summers
- When
- May 10, 3:40 PM EST
- Where
- Summers County, 2 mi N of Sandstone
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.800, -80.883
Thunderstorm winds during the afternoon of the 10th downed trees 2 miles north of Sandstone.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorm winds during the afternoon of the 10th downed trees 2 miles north of Sandstone.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 10, 1:52 PM EST, 1 hour 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 252 PM EDT SAT MAY 10 2003 VERY ACTIVE AFTN AND EVENING EXPECTED AS STORMS TRAVERSE IN WV SLIDE SOUTHEAST INTO THE CWA. THIS WAVE MOVES EAST OF THE CWA LATE THIS EVENING ...THEN A COLD FRONT APPROACHES SUNDAY AS THE MAIN TROF SHIFTS EAST. DYNAMICS ASSOC WITH THE FRONT WILL SHEAR OUT AS THE FRONT APPROACHES...MEANING THE PCPN COVERAGE WILL TEND TO DIMINISH DURING THE DAY AS IT MOVES EAST. STILL A THREAT FOR TSTMS FOR THE ENTIRE CWA AND AGAIN WE ARE LOOKING AT A SLGT RISK OF SEVERE. CAA PTTN DEVELOPS BEHIND THE FRONT AND PERSISTS THROUGH MIDWEEK. SOME DEEPER MOISTR AND LOW LVL INSTABILITY SNEAKS INTO THE EXTRM NW PART OF THE CWA MON AFTN AND NIGHT. WEAK HIGH PRES MOVES OVERHEAD WED...THEN MAKES WAY FOR A DIGGING TROF OVER THE MISS VLY. THIS TROF WILL SEND ANOTHER SHOT OF PCPN TO THE AREA BY THUR AND FRI. FCSTID = 9 ROA 69 80 57 72 / 70 40 20 0 LYH 69 85 55 70 / 60 30 30 0 DAN 70 89 59 77 / 60 30 30 0 BLF 65 71 49 62 / 70 50 10 10 LWB 62 71 48 58 / 60 50 10 20 BCB 64 75 51 67 / 60 40 20 10 TNB 60 73 50 68 / 40 40 20 0 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 345 PM EDT SAT MAY 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A TORNADO WATCH IS IN EFFECT UNTIL 7 PM FOR SOUTHEAST WEST VIRGINIA AS WELL AS SOUTHWEST VIRGINIA FROM THE BLUE RIDGE WEST. A SECOND TORNADO WATCH IS IN EFFECT UNTIL 9 PM FOR SOUTH CENTRAL VIRGINIA EAST OF THE BLUE RIDGE...AS WELL AS NORTH CENTRAL NORTH CAROLINA. SEE THE FOLLOWING PRODUCTS CONCERNING THE CURRENT SEVERE WEATHER SITUATION ...WBCTORRNK ...WBCSVRRNK... WBCSVSRNK... WBCSPSRNK... AND WBCNOWRNK. .DAYS TWO THROUGH SEVEN... MORE THUNDERSTORMS ARE EXPECTED TO MOVE INTO THE AREA AHEAD OF AN APPROACHING COLD FRONT SUNDAY AFTERNOON. SOME OF THESE STORMS COULD AGAIN BE STRONG TO SEVERE BY LATER SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY...AND AGAIN ON SUNDAY. JH/JDS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1150 AM EDT SAT MAY 10 2003 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AGAIN THIS AFTERNOON. SOME OF THE STORMS MAY BE ACCOMPANIED BY LARGE HAIL AND DAMAGING WINDS. THE GREATEST THREAT FOR SEVERE WEATHER WILL EXIST ACROSS THE GREENBRIER VALLEY...THE ALLEGHANY HIGHLANDS...AND POINTS NORTH OF A LINE FROM ROANOKE TO LYNCHBURG...WHERE A WARM FRONT WILL SLOWLY BE LIFTING NORTH OF THE AREA. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NOGUEIRA
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1216 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0315 PM BUCHANAN VA WIND DAMAGE
05/09/03 BOTETOURT NUMEROUS TREES DOWN.
REPORTED BY BOTETOURT
COUNTY 911.
0425 PM VA 0.75 IN HAIL
05/09/03 SALEM REPORTED BY SALEM COUNTY
911.
0440 PM BROOKNEAL VA 1.00 IN HAIL
05/09/03 CAMPBELL REPORTED BY THE POLICE
DEPARTMENT.
0500 PM HUDDLESTON VA WIND DAMAGE
05/09/03 BEDFORD NUMEROUS TREES DOWN.
REPORTED BY BEDFORD
COUNTY 911.
0545 PM TURBEVILLE VA WIND DAMAGE
05/09/03 HALIFAX NUMEROUS TREES DOWN.
REPORTED BY HALIFAX
COUNTY 911.
1155 PM NATHALIE VA 1.00 IN HAIL
05/09/03 HALIFAX REPORTED BY HALIFAX
COUNTY 911.NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-111000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 130 PM EDT SAT MAY 10 2003 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING EAST OF THE BLUE RIDGE... SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE REGION AGAIN THIS AFTERNOON AND EARLY EVENING. SOME OF THE STORMS MAY BE ACCOMPANIED BY VERY LARGE HAIL AND DAMAGING WINDS. SKYWARN ACTIVATION WILL BE NEEDED THIS AFTERNOON. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. NOGUEIRA
WVZ042-043-102115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 321 PM EDT SAT MAY 10 2003 ...TORNADO WATCH IN EFFECT UNTIL 7:00 PM... A SEVERE THUNDERSTORM IS EXPECTED TO MOVE INTO THE REGION BETWEEN 4 AND 430 PM. THIS STORM HAS THE POTENTIAL TO DO WIND DAMAGE...DROP LARGE HAIL...AND POSSIBLY SPAWN A TORNADO. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR ADDITION STATEMENTS OR WARNINGS CONCERNING THIS STORM. RMG
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
415 PM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0402 PM WARM SPRINGS VA 0.75 IN HAIL
05/10/03 BATH REPORTED BY BATH
SHERIFFS OFFICE.The Charleston,WV radar (KRLX), 93 km away, was scanning. The volume nearest the first event began at 20:39 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, May 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355506.